logo AFST

Ghost solutions with centered schemes for one-dimensional transport equations with Neumann boundary conditions
Annales de la Faculté des sciences de Toulouse : Mathématiques, Série 6, Tome 29 (2020) no. 4, pp. 927-950.

Dans cet article, nous nous intéressons au θ-schéma centré en espace pour la résolution approchée de l’équation de transport à vitesse constante dans un segment en dimension 1, avec données de Neumann homogènes aux deux bords du domaine. De manière très surprenante, la solution numérique présente un caractère périodique, comme si la donnée initiale était périodique sur avec une période égale à deux fois ou quatre fois, suivant les cas, la longueur du segment. Nous énonçons précisément ce résultat et le démontrons, puis évoquons un comportement similaire dans le cas où les deux conditions de bord sont de type Dirichlet.

This paper is devoted to the space-centered θ-scheme for the transport equation with constant velocity on an interval, with homogeneous Neumann boundary data on each side. The numerical solution presents a weird behavior, as if the initial datum was periodical over , with a period that would be twice or four times (depending on the case) the length of the considered interval. We precisely formulate this statement and prove it. We also study a similar behavior in the case of Dirichlet boundary conditions.

Reçu le :
Accepté le :
Publié le :
DOI : https://doi.org/10.5802/afst.1650
@article{AFST_2020_6_29_4_927_0,
     author = {M\'elanie Inglard and Fr\'ed\'eric Lagouti\`ere and Hans Henrik Rugh},
     title = {Ghost solutions with centered schemes for one-dimensional transport equations with Neumann boundary conditions},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {927--950},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {Ser. 6, 29},
     number = {4},
     year = {2020},
     doi = {10.5802/afst.1650},
     language = {en},
     url = {https://afst.centre-mersenne.org/articles/10.5802/afst.1650/}
}
Mélanie Inglard; Frédéric Lagoutière; Hans Henrik Rugh. Ghost solutions with centered schemes for one-dimensional transport equations with Neumann boundary conditions. Annales de la Faculté des sciences de Toulouse : Mathématiques, Série 6, Tome 29 (2020) no. 4, pp. 927-950. doi : 10.5802/afst.1650. https://afst.centre-mersenne.org/articles/10.5802/afst.1650/

[1] Xavier Antoine; Anton Arnold; Christophe Besse; Matthias Ehrhardt; Achim Schädle A review of transparent and artificial boundary conditions techniques for linear and nonlinear Schrödinger equations, Commun. Comput. Phys., Volume 4 (2008) no. 4, pp. 729-796 | Zbl 1364.65178

[2] Benjamin Boutin; Jean François Coulombel Stability of finite difference schemes for hyperbolic initial boundary value problems: Numerical boundary layers, Numer. Math., Theory Methods Appl., Volume 10 (2017) no. 3, pp. 489-519 | Article | MR 3668492 | Zbl 1399.65203

[3] Jean-François Coulombel; Frédéric Lagoutière The Neumann numerical boundary condition for transport equations (2018) (https://hal.archives-ouvertes.fr/hal-01902551) | Zbl 1437.65093

[4] Matthias Ehrhardt Absorbing boundary conditions for hyperbolic systems, Numer. Math., Theory Methods Appl., Volume 3 (2010) no. 3, pp. 295-337 | Article | MR 2798552 | Zbl 1240.65239

[5] Bertil Gustafsson The convergence rate for difference approximations to mixed initial boundary value problems, Math. Comput., Volume 29 (1975), pp. 396-406 | Article | MR 386296 | Zbl 0313.65085

[6] Bertil Gustafsson The convergence rate for difference approximations to general mixed initial-boundary value problems, SIAM J. Numer. Anal., Volume 18 (1981) no. 2, pp. 179-190 | Article | MR 612137 | Zbl 0469.65068

[7] Bertil Gustafsson; Heinz-Otto Kreiss; Joseph Oliger Time dependent problems and difference methods, Pure and Applied Mathematics, John Wiley & Sons, 1995, xii+642 pages | Zbl 0843.65061

[8] Bertil Gustafsson; Heinz-Otto Kreiss; Arne Sundström Stability theory of difference approximations for mixed initial boundary value problems. II, Math. Comput., Volume 26 (1972), pp. 649-686 | Article | MR 341888 | Zbl 0293.65076

[9] Heinz-Otto Kreiss; Einar Lundqvist On difference approximations with wrong boundary values, Math. Comput., Volume 22 (1968), pp. 1-12 | Article | MR 228193 | Zbl 0164.17901

[10] Randall J. LeVeque Finite difference methods for ordinary and partial differential equations. Steady-state and time-dependent problems, Society for Industrial and Applied Mathematics, 2007, xvi+341 pages | Zbl 1127.65080

[11] Lloyd N. Trefethen Instability of difference models for hyperbolic initial-boundary value problems, Commun. Pure Appl. Math., Volume 37 (1984) no. 3, pp. 329-367 | Article | MR 739924 | Zbl 0575.65095